Kansas, 2019

Hail and Damaging Winds in Kansas, May 18, 2019

May 18, 2019 · NWS SGF · 5 events in 2 counties and zones

A strongly forced line of thunderstorms moved across southeastern Kansas and into Missouri and produced multiple wind gust in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strongly forced line of thunderstorms moved across southeastern Kansas and into Missouri and produced multiple wind gust in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 18, 11:37 AM CST, 38 minutes earlier.

Area forecast discussion, May 18, 11:37 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1237 PM CDT Sat May 18 2019

.SHORT TERM...(Today and tonight)

We certainly have a very difficult forecast ahead of us today as
moisture and instability continues to increase within the Ozarks
airmass. An upper level speed max will approach the region from
the west, and force showers and thunderstorms.

Given moisture levels that are two standard deviations above
normal combined with synoptic large scale lift, I'm expecting
rainfall rates to be tremendous in some of these storms today. Any
locations that experiences a prolonged period of storms will need
to be closely monitored for a flash flood risk.

We will not be issuing a flood watch, since trying to pinpoint
any areas that will receive excessive rain is proving to be
difficult at this time. Therefore we utilized a super blend
approach in populating the rainfall forecasts. However, I will say
there are multiple models picking up on high rainfall rates,
suggesting that localized amounts of over 3 inches will be
possible through tonight.

There will also be a risk for severe weather, with all modes
possible. Utilizing a RAP environment/HRRR convective prog
statistical approach in forecasting short term severe weather, we
could receive a very busy episode of severe storms this afternoon.
The longer the storms arrive, the more unstable we get, which
will create a more volatile environment.

It's quite possible that a 2nd round of storms develops across
the region later tonight that will be associated with the main
upper level cold core. As a matter of fact, we think it's highly
likely, and a few of these storms could become organized as well.

It's possible that we have some lingering rainfall across central
Missouri early Sunday morning, however, most of the deep
convection will have exited the Ozarks by Sunday morning.
Overnight lows tonight will cool into the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)

Other than some lingering showers in central Missouri Sunday
morning, almost all locations will remain dry on Sunday. A drier
continental airmass will spread across the region, bringing more
comfortable weather. Highs on Sunday will warm into the 70s.
Chilly conditions will follow Sunday night with lows ranging from
the upper 40s to lower 50s.

Another nice day is expected Monday, however, precipitation
chances will increase Monday evening into Monday night as another
storm system will be churning out west. It's possible that
excessive rain will occur over the Osage Plains of southeast
Kansas and west central Missouri, as many models are pinpointing
the eastern Plains as an area that could receive five to seven
inches of rain. WPC has a day 2 moderate risk area outlined over
the eastern Plains.

Medium range models sweep the main belt of forcing with this
system through the rest of southern Missouri on Tuesday, which
could force another episode of severe storms.

Models have been persistent with developing a summertime high over
the southeast region of the United States, with a left over
baroclinic zone shaping up somewhere across the nations
midsection. This could keep active weather alive across the Ozarks
through the rest of next work week. I'm thinking we will see more
changes in the models, so we won't get too confident in any
particular solution at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat May 18 2019

Line of convection currently approaching the area. Expect MVFR to
occasional IFR conditions within the strongest convective cells
and VFR conditions outside of the convective areas. Storms along
the initial front of the line could be severe with large hail and
strong winds possible.

Storms are expected to move through the terminal areas by 01z and
through the entire area by 03z. However...multiple rounds of
showers and thunderstorms will be possible into the overnight
period until the surface front moves through the area on Sunday
morning. With the frontal passage...winds will gradually veer to
a westerly direction and conditions will improve to VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Gaede
Hazardous weather outlook, May 18, 11:55 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1255 PM CDT Sat May 18 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1255 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A line of thunderstorms will move through extreme southeast
Kansas and the Missouri Ozarks this afternoon into tonight. Many
of these storms will become severe, capable of producing large
hail and damaging wind gusts. Tornadoes will also be possible with
some of the more intense thunderstorms.

Along with the risk for severe weather, rainfall rates with these
storms will be very high. Therefore, any locations that receive a
prolonged period of heavy rain could experience localized flash
flooding.

Wind gusts to around 30 mph will be possible outside thunderstorm
areas through the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of strong to severe thunderstorms may affect the
region on Tuesday. There will also be some potential for
flooding,mainly along and west of a line from Joplin to Osceola.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed across the area through the
afternoon into early evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, May 18, 9:48 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
1048 AM CDT Sat May 18 2019

KSZ097-101-181630-
Cherokee KS-Crawford KS-
1048 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND SOUTHWESTERN
CRAWFORD COUNTIES UNTIL 1130 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa, moving north-northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Sherman...                        Mccune...
West Mineral...                   Hallowell...
Brazilton...                      Greenbush...
Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.

LAT...LON 3758 9508 3755 9488 3701 9499 3701 9507
      3711 9508 3738 9507 3739 9509
TIME...MOT...LOC 1547Z 190DEG 38KT 3704 9517

Terry
Special weather statement, May 18, 11:44 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
1244 PM CDT Sat May 18 2019

KSZ097-181815-
Crawford KS-
1244 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 115 PM
CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 7 miles south of Girard, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Franklin...
Arcadia...                        Beulah...
Croweburg...                      Greenbush...
Ringo...                          Lone Oak...
Farlington...                     Brazilton...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Kansas.

LAT...LON 3767 9494 3767 9462 3761 9462 3734 9477
      3734 9493 3738 9504
TIME...MOT...LOC 1743Z 190DEG 38KT 3740 9485

Terry

The radar

The Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 18, 12:15 PM CST
Where
Cherokee County, 2.6 mi ENE of Treece
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -94.810

A 60 mph wind gust was reported 4 miles west of Baxter Springs.

Hail, Cherokee

When
May 18, 12:15 PM CST
Where
Cherokee County, 2.6 mi ENE of Treece
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.020, -94.810

Dime to penny size hail was reported.

Thunderstorm Wind, Cherokee

When
May 18, 12:22 PM CST
Where
Cherokee County, 1.06 mi ESE of Riverton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.075, -94.682

A tree fell on a power line knocking it down 1 mile east of Riverton.

Thunderstorm Wind, Crawford

When
May 18, 12:41 PM CST
Where
Crawford County, 2.43 mi WNW of Coolis to 2.8 mi WNW of Coolis
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.367, -94.669

Multiple power lines were reported down 2 miles SE of Pittsburg.

Thunderstorm Wind, Cherokee

When
May 18, 11:50 PM CST
Where
Cherokee County, 0.55 mi W of Melrose
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -94.960

The Cherokee County Emergency Manager estimated 60 mph wind gusts in Falkner and Melrose.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823150, 823153, 823148, 823149, 823151.